Jim: I have an injury to my right leg, which forces me to take opiates. The problem is that the opiates slow down the gut motility thereby creating the perfect state for my SIBO (small intestinal bacterial overgrowth) to reoccur. Do you have a recommendation on how to increase my gut motility during this recovery time?
Dr. Chutkan: Jim, thanks for your question. This is an incredibly common problem for people who take opiates: a January 2019 study found that approximately 40% of opioid users experience chronic constipation. In fact, a May 2019 study found that opioids not only slow down motility and cause constipation, but can also affect pelvic floor function and lead to higher rates of dyssynergic defecation (difficulty passing stool because of pelvic floor muscular and nervous dysfunction).
Here’s what I recommend:
1) Work with your healthcare practitioner to wean off the medication as soon as possible – ask about non-narcotic forms of pain relief that won’t affect your bowel motility.
2) In the meantime, try to take the minimal dose – less opioids in your system means less constipation.
3) Increase your motility by increasing your physical activity, drinking more water, and eating more fiber (focus on whole food sources like vegetables and beans).
4) Try a natural motility agent like ginger.
5) Help move things to the finish line by making our Gutbliss Green smoothies that contain lots of liquids, greens and ginger. Consume one daily.
6) Limit your fat consumption (think dairy, animal protein, and processed fats) which tends to slow down motility – this may be a great time to go more plant based!
You may also want to consider biofeedback if these recommendations don’t offer enough relief. Biofeedback helps treat constipation by training the mind to voluntarily control the muscular and nervous integrity of the pelvic floor. While I recommend trying the above tips first, if pelvic floor dysfunction is something you’re experiencing as a result of the opioids, working with a biofeedback practitioner could help.